Winter Weather, Northern Campbell
- When
- January 24, 3:00 AM MST to 6:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong low pressure system moved across the Central Plains, producing snowfall over northeastern Wyoming. Snowfall amounts of two to five inches were reported across much of the area, with five to ten inches of snow over portions of the Wyoming Black Hills.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low pressure system moved across the Central Plains, producing snowfall over northeastern Wyoming. Snowfall amounts of two to five inches were reported across much of the area, with five to ten inches of snow over portions of the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 23, 10:14 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1014 PM MST Mon Jan 23 2017
.UPDATE...
Issued at 640 PM MST Mon Jan 23 2017
00z KUNR sounding showed decent support for ST running up the
Black Hills and creating areas of fog, some FZFG. Support for FZDZ
is weak, but recent looks outside suggest there might be a bit
starting to fall with KUDX scans showing some shallow returns.
Have added FZFG/FZDZ to forecast along the eastern slopes of the
Black Hills and adjacent plains.
Upstream system looks quite vigorous on water vapour and should
provide excellent lift and kill FZDZ potential overnight as -SN
overspreads CWA. 00z RAP showing impressive totals by 19z Tuesday
along the WY/SD/NE border. Will continue to reassess and
collaborate with our friends at CYS.
&&
.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 154 PM MST Mon Jan 23 2017
Vigorous impulse and associated jet streak will shift quickly
east toward the region and support strong cyclogenesis over the
Plains tonight into Tuesday. FGEN/WAA response will support
widespread snow later tonight with periods of heavy snow across
the SE third Tues. Sfc pressure falls will support a tightening
pressure gradient in a CAA regime with increasing ll flow, esp in
the lee of the Black Hills where winds are expected to be
sustained at 25 to 30 with gusts to around 45 mph Tues. This will
support areas of blowing and drifting snow across much of the SD
plains.
LL easterly flow will support fog through much of the evening
over western SD, esp in the foothills region of the Black Hills.
UVM and WAA/FGEN will spread NE and support developing snow over
the far SW this evening, spread NE through the night. Long period
overlap of pos theta-e adv at the base of steep mid level lapse
rates centered in the DGZ will support a period of moderate to
heavy snowfall rates across scentral SD Tues, esp with a brief mid
level closed circulation. Potential CSI banding will also be an
issue over scentral SD further enhancing snowfall. Hence, this is
where the heaviest snowfall is expected with 6-10 inches likely,
some places could see around a foot easily, esp from Wanblee to
Winner. Snowfall amounts will drop to the west with adv criteria,
save for the northern Black Hills where some weak upslope
enhancement will support slightly higher totals around warning
criteria. Winds will be of concern on the SD plains, esp east and
south of the Black Hills where blowing and drifting snow will be a
concern. Given snow amounts and winds, have decided to upgrade
areas to a warning and issue an adv elsewhere.
Snow will quickly tapper off Tues eve from west to east, although
blowing snow will be an issue through much of the night, thus the
reason for the longer duration of the warning/adv through Tue
night on the SD plains.
.LONG TERM...(Wednesday Through Monday)
Issued at 154 PM MST Mon Jan 23 2017
Low pressure moves quickly away from the region by
Wednesday morning. However, the broad upper trough will remain
across the region Wednesday, with a chance for mostly upslope snow
showers over far northeast WY and the northern Black Hills area
through Wednesday into Thursday as upper level energy slides through
the area. Temperatures will be below average Wednesday and Thursday.
The upper trough will move out of the area toward the end of the
week with a ridge building over the western CONUS. Some moderation
to temperatures is expected through the weekend along with dry
weather.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1011 PM MST Mon Jan 23 2017
Areas LIFR ST/FZFG/patchy FZDZ tonight will be replaced by
widespread LIFR/IFR by morning as a winter storm brings SN/BLSN to
much of the area through Tuesday evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 11 PM MST Tuesday for SDZ024.
Winter Storm Warning from 2 AM MST /3 AM CST/ Tuesday to 5 AM
MST /6 AM CST/ Wednesday for SDZ032-043-044-046-047-049.
Winter Storm Warning until 5 AM MST Wednesday for SDZ027-030-031-
041-042-073.
Winter Weather Advisory until 11 PM MST Tuesday for SDZ029.
Winter Weather Advisory from 2 AM Tuesday to 5 AM MST Wednesday
for SDZ012>014.
Winter Weather Advisory until 5 AM MST Wednesday for SDZ025-026-
028-072-074.
WY...Winter Storm Warning until 11 PM MST Tuesday for WYZ057.
Winter Weather Advisory until 11 PM MST Tuesday for WYZ055-056-
058.
Winter Weather Advisory from 2 AM Tuesday to 5 AM MST Wednesday
for WYZ071.
&&
Update...Helgeson
SHORT TERM...JC
LONG TERM...13
AVIATION...HelgesonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MST MON JAN 23 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 218 PM MST MON JAN 23 2017 /318 PM CST MON JAN 23 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WILL BRING SNOW, BLOWING SNOW, AND FOG TO MUCH OF THE REGION TONIGHT. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM SYSTEM WILL BRING SNOW AND BLOWING SNOW THE AREA TUESDAY. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
4 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669031, 669032, 669033, 669036, 669035.